What's next after LYRICA?

Discussion in 'Fibromyalgia Main Forum' started by kaymac42, Feb 3, 2009.

  1. kaymac42

    kaymac42 New Member

    I've been on LYRICA a year and 4 months..taking 150 mg 2 x a day. I tried 3 times a day but had to back off because it made me toooo loopy. So after doing well with the pain I've began sinking back into some of the symptoms that lead me to start the LYRICA in the first place.
    1. Pain all over, stiffness
    2. Brain Fog
    3. Burning pain in my hands and and toes.

    I'm wondering if I should discuss with my rheumy (whom I'm disappointed in right now for not prescribing pain meds) up'ing my dosage back up to 3 150 mg a day. I hesitate to do this because of the weight gain and getting used to the loopy side effects. Yet I'm terrified of how bad the pain and fog had gotten before.

    As I type this, my fingers and toes burn....I couldn't recall my address today and that scared me badly. I felt I've been going into a major flare because the stiffness and pain have been unrelenting.

    I'm wondering what's next after taking LYRICA over a year??? Is there ever a break or light at the end of this FM tunnel??
  2. su554

    su554 New Member

    Hi, Kaymac, I am Su! I really feel for you, as I have been wondering the same thing. Only, my question is what's next after I've tried the Lyrica and the Cymbalta and neither was appropriate for me due to other problems? I, too, am disappointed with fibro doc. He doesn't seem to have any more options. He gave me a muscle relaxer to help me sleep and said he'd see me in a couple months!!! (don't think so!) ;(
    So I am going to keep an eye on your thread if ya don't mind, in case someone comes up with "what's next" Prayin for ya! Su
  3. dragon06

    dragon06 New Member

    I have been taking Lyrica for over 3 years and I take 300mg 2 times a day. It works well for me but it is not a miracle drug...I still need other pain meds with it. You can try upping it and see if the side effects go away after awhile...mine did.

    Lyrica is still a very important part of my drug regiment but it is not the only drug I use. I think you need to discuss other options as well that can be used in tandem.
  4. Asatrump

    Asatrump New Member

    Cymbalta came first, then Lyrica and in March the newest similar drug, Savella will come out. I have not taken any of these.

    My doctor is not pleased with the clinical studies for these drugs, he said they give half the people the new drug and the other half only a placebo, so naturally some people are going to have some reactions, hopefully better than nothing.

    It has taken me years to learn which drugs work and which ones cause problems. Nothing short of trial and error works with each individual.

    One drug that is not mentioned much is old fashioned valium. I use it to get to sleep and also for other "situations". Valium was originially designed as a drug to provide relief in the intestinal system then they discovered it also helped calm things down. By calming my nerves down I sometimes avoid muscle tightening, ibs, etc. I rarely take more than 5 mg. per day and my doctor prefers valium to soma as far as addiction. I might add I have been taking valium for over 40 years, my GYN used to give it to me for PMS before they even had the word PMS.

  5. monica33flowers

    monica33flowers New Member

    I was taking Lyrica for over a year. Previously I took Neurontin/Gabapentin at the max dose. This max dose gave me the worse tremors that I couldn't even hold a glass of water without spilling some because my hands were shaking uncontrollably.

    Then came Lyrica. I took the lowest dose and it didn't take the pain away but did help a lot with general muscle pain and my the burning pain in my feet.

    Well, I had a rude awakening when I saw my pain dr. I had gained 70 lbs. shortly after the diagnosis of fibro. I stopped taking the Lyrica cold turkey. I knew if I didn't start losing some of this weight I would have other medical problems show up.

    Going off the Lyrica gave me such intsense pain for about 2-3 weeks. Several times I just wanted to take the Lyrica again but I held my ground. Thank God my pain dr. did give me the vicodin but that only takes a very small edge of the pain away.

    As of Jan. 1 I have lost 15 lbs. and I drink 6-8 (20 oz.) bottles of water. I did just start out with the water and I think that is the biggest help, trying to detox my body.

    I have started exercising. I bought a Gazelle (cheap - Craigslist) and at first I could only go 5 minuteAs of Jan. 1 I have lost 15 lbs. and I drink 6-8 (20 oz.) bottles of water. I did just start out with the water and I think that is the biggest help, trying to detox my body.

    As each day passed I felt better. I have ordered a swimsuit to start do some swimming to help with the pain as well.

    Everyone is different and I just had to make changes. The dr.'s just wrote endless scripts and I was so tired of being on so many different drugs and none of them truly worked...I just kept yo-yoing on endless side effects.
  6. kaymac42

    kaymac42 New Member

    I've heard after a while we become immune to Lyrica and have to up it or altogether quit. Honestly that scares me because before taking it the pain had become debilatating. However my weight gain has caused further health problems. I know these meds just mask the symptoms, but the pain and inability to live life had gotten to me so bad. I needed a break. The fog cleared too and life was good for a while.

    I will either have to up it, risk more weight gain and the health issues that have come with that, or give it up. No use taking it anymore if I am in constant pain again, right?

    I did pick up Grapeseed extract, mag and calcium, and probiotics this weekend to begin. I have somethings to consider.
  7. monica33flowers

    monica33flowers New Member

    But if you quit the Lyrica you are going to feel like absolute **it for two weeks. But it is worth it. One morning you will wake up and feel better and the fog is not as bad once you stop the Lyrica.

    Just drink lots of water --- try Propel if you're not a regular water drinker. The guys in my house hate drinking water and once I bought the packets of Propel they are always drinking water and not asking me to buy soda.

    I did make sure I doubled my supplements to help during this time. I take Vitamin D, magnesium (for migraines) and a super B complex that also got my metabolism to kick in so I could move around a bit more. I always have problems with the IBS as well and I take acidopholus to help with the IBS and the yeast. For some reason I seem to always have bad yeast problems.

    Just remember --- this will only be temporary.

    Just yell if you need a shoulder to cry on or just someone to vent at while you stop taking the Lyrica.
  8. DemonFairy

    DemonFairy New Member

    Reboxetine. It's approved in most countries and it'll be approved soon in the U.S. - the side effects were MUCH more tolerable than Lyrica's. Ugh, Lyrica turned me into a chubby zombie who fell asleep sitting up, and gave me swollen ankles to boot. Reboxetine worked really well for the first two weeks, when I was only on the 4mg dosage. After that, it went to a double-blind dosage and I KNOW I was on something much much higher and I didn't like it as much. However, it's been the best pain relief from a non-pain med (I'm on Oxycodone) that I've ever had. It also gave me energy that I didn't have before. I'm starting the extended study next week, so I'll be able to go back to the 4mg dosage that helped me so much last year.

    Now, the side effects of Reboxetine that I could do without - sweating, kind of like hot flashes. And, because of the energy level, I had trouble falling asleep at night, so I needed to get something for sleep. The med is a reformulated version or derivative of Strattera, the ADHD drug, so it helps with concentration, too. It's also being used as an anti-depressant, but I'm only depressed because I feel like crap (FMS, Carpal Tunnel & herniated disk surgery that wasn't 100% successful) and I'm poor. If I was swimming in cash and my pain could be relieved, I'd be a happy happy camper.

    Anyway, I think that Reboxetine is much better than Lyrica for the long-term. The Lyrica side-effects are nasty. Neither one of us in my household could handle Lyrica long-term, but we have high hopes for Reboxetine at the lower dose.
  9. scturbett@yahoo.com

    scturbett@yahoo.com New Member


    I'm on day 3 of Lyrica. I'm worried from all the posts but have had a really painful two weeks and Im driving to Ok from Il to care for my little grandaughters for a few weeks.

    The weight gain thing scares me to death. Ive already put on 20 extra pounds in a year so
    I dont need any more!

    Would it help if I only took one pill at night? 75 mg? This one makes me so dizzy all day
    I can hardly stand it.

    thanks for your help